Drought, Dewey
- When
- August 1, 12:00 AM CST to August 3, 11:59 PM CST
- Where
- Dewey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 35.988, -99.008 (the zone’s center; the record gives no point)
Dry conditions from June into the first half of July allowed for D2 conditions to develop briefly over Dewey and Blaine counties. However, a large scale pattern shift allowed for more chances of precipitation beginning in mid July and continuing through August.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Dry conditions from June into the first half of July allowed for D2 conditions to develop briefly over Dewey and Blaine counties. However, a large scale pattern shift allowed for more chances of precipitation beginning in mid July and continuing through August. By August 5, the D2 drought had shifted north and west of the two counties. Monetary damage estimates were not available for any damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 10:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1100 PM CDT FRI JUL 31 2009 .AVIATION... VFR TO MVFR CEILINGS/VISIBILITIES EXPECTED NEAR THUNDERSTORMS. WEAKENING SQUALL-LINE WILL AFFECT NORTHWEST OKLAHOMA TERMINALS THROUGH AT LEAST 09-10Z. STORMS WILL BE MOVING INTO AN ENVIRONMENT FAVORABLE TO SUSTAIN TEMPO GROUPS...BUT RAPID INTENSIFICATION NOT EXPECTED. STORMS MAY STRUGGLE TO KEEP GOING ACROSS CENTRAL OKLAHOMA AND SOUTHWEST TERMINALS LATE TONIGHT...SO WILL REMOVE TSRA FROM PREVAILING GROUPS AND KEEP TEMPO GROUPS GOING. BEST CHANCES NEXT 12-18 HOURS WILL BE KPNC CLOSER TO LARGE SCALE FORCING...EVEN THOUGH IT IS FARTHER FROM BETTER MOISTURE. MVFR CEILINGS POSSIBLE FOR A WHILE TOMORROW BEHIND FRONT MAINLY NORTHERN AND CENTRAL OKLAHOMA TERMINALS. SCATTERED STORMS MAY FORM NEAR RED RIVER LATE TOMORROW AFTERNOON INTO THE EVENING...BUT WILL NOT INCLUDE IN KSPS TAF THAT LATE DUE TO UNCERTAINTY. && .UPDATE... BETTER INSTABILITY CURRENTLY EXTENDS FROM NORTHERN TEXAS PANHANDLE INTO WESTERN KANSAS THEN WEAKENS POINTS EAST. EXPECT AS STORMS ENTER NORTHWEST OKLAHOMA BETWEEN 11 AND MIDNIGHT THAT STORM INTENSITY WILL LIKELY DECREASE. STILL MAY SEE A FEW MARGINALLY SEVERE STORMS...MAINLY NORTHWEST. OVERALL POPS LOOK REASONABLE FOR THE OVERNIGHT HOURS SO NO CHANGES. EXPECT BETTER MOISTURE OVER SOUTHEAST OKLAHOMA WILL GRADUALLY RETURN NORTH INTO CENTRAL/NORTH CENTRAL OKLAHOMA OVERNIGHT. && SIX .PREV DISCUSSION... /ISSUED 655 PM CDT FRI JUL 31 2009/ AVIATION... WIDESPREAD MVFR AND LOCALIZED IFR CEILINGS AND VISIBILITY RESTRICTIONS EXPECTED WITH THUNDERSTORMS TOWARD 06Z THIS EVENING AND LASTING THROUGH MUCH OF TOMORROW MOST TERMINALS. STORMS NORTHWEST OF OKLAHOMA THIS EVENING WILL LIKELY EVOLVE INTO ONE OR MORE CLUSTERS AND MAINLY AFFECT NORTHWEST AND WEST-CENTRAL ZONES OVERNIGHT. MOISTURE WILL CONTINUE TO INCREASE AHEAD OF INCOMING FRONT AND S/WV TROF...WHICH MAY RESULT IN SCATTERED STORMS WELL AHEAD OF ANY MCS. GREATEST COVERAGE OF RAIN/STORMS EXPECTED TOWARD/AFTER 12Z THROUGH 20Z NEAR AND AHEAD OF STALLING FRONT BEFORE UPPER FORCING SHIFTS EAST. STORMS ARE OVER CENTRAL-NORTHERN TEXAS THIS EVENING EXPECTED TO SHIFT JUST EAST OF KSPS...SO WILL NOT INTRODUCE STORMS TO FIRST PART OF KSPS TAF. WILL MONITOR CLOSELY FOR AMDS. DISCUSSION... PLENTY OF UNCERTAINTIES THROUGH THE NEXT 24 TO 36 HOURS... WITH MAIN CONCERNS BEING THE TIMING OF THE COLD FRONT AND PRECIPITATION CHANCES. FAIRLY STOUT UPPER WAVE NOW MOVING THROUGH THE HIGH PLAINS WILL DRAG A COLD FRONT INTO THE REGION BY MORNING. CURRENTLY THE COLD FRONT IS PUSHING THROUGH WESTERN NEBRASKA... WHICH SHOULD BRING IT INTO NORTHWEST OKLAHOMA BY AROUND 6 AM. A COUPLE OF AREAS TO WATCH FOR THUNDERSTORMS ARE ALONG THIS FRONT... WITH ANOTHER COMPLEX FORMING FARTHER SOUTH OVER NORTHERN NEW MEXICO AND EASTERN COLORADO. NAM IS MOST DELAYED WITH BRINGING PRECIPITATION CHANCES INTO OUR CWA... WITH THE GFS A LITTLE FASTER. HAVE GONE WITH A FASTER ONSET OF PRECIPITATION... WITH THUNDERSTORMS CURRENTLY DEVELOPING OVER THE SOUTHERN HIGH PLAINS. DEVELOPING LOW LEVEL JET SHOULD KEEP ANY THUNDERSTORM GOING WELL THROUGH THE NIGHT... WITH NEW DEVELOPMENT POSSIBLE WELL AHEAD OF THE FRONT DUE TO STRENGTHENING WARM ADVECTION. RECENT RAINFALLS MAY ALLOW FOR SOME LOCALIZED FLOODING WITH THE THUNDERSTORMS... ALTHOUGH CURRENTLY IT DOES NOT LOOK LIKE IT WILL BE A WIDESPREAD PROBLEM. STORM COMPLEX WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH TEXAS INTO SATURDAY AFTERNOON. SUBSIDENCE BEHIND THE UPPER WAVE MAY END CHANCES QUICKER... BUT WITH THE FRONT LAGGING A BIT BEHIND... IT IS NOT OUT OF THE QUESTION FOR SOMETHING TO DEVELOP IF ANY HEATING CAN BE REALIZED DURING THE LATE AFTERNOON. THE FRONT DOES NOT MAKE TOO MUCH PROGRESS SOUTH OF THE RED RIVER... SO HAVE KEPT SLIGHT CHANCES FOR POPS TOMORROW EVENING OVER MAINLY SOUTHEAST OKLAHOMA. IT SEEMS AS THOUGH OUR STRETCH OF NEAR OR BELOW AVERAGE TEMPERATURES IS GOING TO END BY EARLY NEXT WEEK. THERE IS GENERAL AGREEMENT BETWEEN THE GFS AND ECMWF FOR OUR PATTERN CHANGE FOR NEXT WEEK. 12Z ECMWF SHOWING THE UPPER RIDGE TO SLOWLY MOVE EAST... WHICH IS WHAT THE GFS HAS BEEN SHOWING FOR SEVERAL RUNS NOW. ABOVE AVERAGE TEMPERATURES WILL OVERSPREAD THE REGION FROM TUESDAY THROUGH AT LEAST FRIDAY... WITH LITTLE RAIN CHANCES EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 90 67 93 / 40 60 10 0 HOBART OK 71 92 69 94 / 60 40 10 0 WICHITA FALLS TX 73 93 72 98 / 40 50 20 0 GAGE OK 64 88 63 94 / 70 30 0 10 PONCA CITY OK 69 85 61 91 / 60 60 0 0 DURANT OK 71 89 69 93 / 30 60 20 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 01/01
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI JUL 31 2009
OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
830 PM CDT FRI JUL 31 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF WESTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK IS GENERALLY WEST OF A LINE FROM MANGUM TO SEILING
TO CHEROKEE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 11 PM
THROUGH 3 AM.
IMPACTS...
SOME DAMAGE TO TENDER VEGETATION FROM HAIL TO THE SIZE OF QUARTERS.
DAMAGING WIND GUSTS TO 70 MPH WHICH MAY CAUSE DAMAGE TO OUTBUILDINGS
AND TREES...AS WELL AS BRING DOWN POWER POLES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
A COMPLEX OF THUNDERSTORMS OVER THE HIGH PLAINS WILL MOVE EAST
AND SOUTHEAST AS A COLD FRONT APPROACHES THE SOUTHERN PLAINS.
ALTHOUGH MID-LEVEL LAPSE RATES ARE RATHER WEAK...ENOUGH ELEVATED
INSTABILITY WILL EXIST FOR A FEW SEVERE THUNDERSTORMS. THE
THUNDERSTORMS WILL LIKELY WEAKEN AS THEY MOVE INTO NORTH CENTRAL
AND CENTRAL OKLAHOMA WHERE THE INSTABILITY WILL BE LESS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY AS AN UPPER
LEVEL DISTURBANCE AND A COLD FRONT MOVE ACROSS THE AREA. A FEW OF
THESE STORMS MAY BECOME SEVERE... ESPECIALLY OVER SOUTHEAST OKLAHOMA
IN THE LATE AFTERNOON AND EVENING. BEYOND SATURDAY...AN UPPER LEVEL
RIDGE BUILDING INTO OKLAHOMA AND NORTH TEXAS WILL BEGIN TO LIMIT
THUNDERSTORM DEVELOPMENT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1042 PM CDT FRI JUL 31 2009
OKZ004-009-010415-
HARPER OK-ELLIS OK-
1042 PM CDT FRI JUL 31 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 25 MILES NORTHWEST OF
ROSSTON TO 25 MILES SOUTHWEST OF CATESBY AT 1039 PM CDT...MOVING EAST
AT 35 TO 40 MPH. THIS LINE OF STORMS WILL ENTER FAR WESTERN HARPER
AND ELLIS COUNTIES SHORTLY AFTER 11 PM. SMALL HAIL...GUSTY WINDS TO
45 MPH AND FREQUENTLY LIGHTNING WILL BE POSSIBLE.
LAT...LON 3700 9950 3672 9951 3615 9986 3616 10001
3699 10001SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1120 PM CDT FRI JUL 31 2009
OKZ004-005-009-010-010445-
WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK-
1120 PM CDT FRI JUL 31 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 12 MILES NORTH OF
ROSSTON TO 11 MILES WEST OF SHATTUCK AT 1119 PM CDT...MOVING EAST AT
35 MPH.
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
LAT...LON 3700 9914 3668 9919 3624 9932 3617 10001
3658 10002 3694 10001 3700 9999SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1144 PM CDT FRI JUL 31 2009
OKZ004-005-009-010-010515-
WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK-
1144 PM CDT FRI JUL 31 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES NORTH OF
SELMAN TO 8 MILES SOUTHWEST OF SHATTUCK AT 1144 PM CDT...MOVING EAST
AT 35 MPH.
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
LAT...LON 3700 9909 3651 9927 3610 9950 3611 10000
3637 10001 3650 9994 3700 9982The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193590, 193591.